Ask a doctor

Are These Marks After my First IPL Treatment Normal? (photo)

I had my first IPL treatment yesterday and I seem to have formed these purple/black marks. Are they burn marks? or is this normal during the treatment?

Doctor Answers (7)

IPL Burn...

+2

It looks like you may have received a little higher level of treatment than optimal for your skin type.  This does not look like it will scar but you should still follow up with your provider so they can make a note of it and go down on your treatment level for next time.

 

 

Dr. Grant Stevens          Marina Plastic Surgery Associates         Marina del Rey, CA        The Institute

 


Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

IPL Burn

+2

These are not normal. They look like IPL burns. I would recommend returning to the physician who either performed the treatment or was on site during the procedure. If the office is closed, you should seek treatment at a walk in center. In the meantime, if the area is still hot, apply cool compresses to the area. Do not use ice or leave a cold pack on but use either tap water or DomeBoro ( if you have this on hand) compresses. If the area is entirely cool, as I suspect it is at this point, apply Eucerin Aquaphor or, if not available, Vasoline. 

Do look for signs of infection or blistering.

Make sure the physician who calibrated the settings, is made aware of your burn, so that there is the proper adjustment.

Most such cases do not end up scarring, but be sure to follow instructions carefully to prevent this. 

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Follow-up with the person who did your IPL

+1

It is very hard to tell from the photo what is going on.  It is normal to have some redness, mild swelling, and peppering one day after IPL.   If you are concerned about the reaction you are seeing, definitely follow-up with your provider and be sure and meanwhile make sure to keep the area completely out of the sun because the newly treated skin is extremely sensitive to sun.

Dan Mills, MD
Orange County Plastic Surgeon
4.5 out of 5 stars 16 reviews

You might also like...

IPL

+1

It appears that the IPL settings that were used for your treatment may have been too high.  I would recommend that you follow-up with your physician.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Marks after IPL Treatment

+1

During your first treatment, doctors try t determine a safe range of parameters for subsequent sessions. These marks are not what is expected after IPL, but they may happen sometimes. Consult your doctor for his/her specific recommendations. I would advise to use a combination of a mid-potency steroid cream and antibiotic cream twice daily for ten days. Then, after that continue with Aquaphor ointment application for several weeks. Avoid sun exposure of this area at all times, and avoid friction and manipulation of the skin as well. 

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

Purple marks after IPL

+1

The dark mark in the photo appears to be either a bruise or burn mark from the IPL.  Sometimes, this can happen if the setting is too high or the tip is not delivering a cold temperature to the skin surface.   This should heal without a scar.  Give it some time to run its course.  Hope this helps.  

Elizabeth Piantanida, MD
Colorado Springs Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Marks after first IPL treatment

+1

These appear to be superficial burns, thou it's hard to tell in the photo what specific area we are looking at. Nevertheless, contact your treating office, as they need to know because if they do another treatment and go any higher in settings you could get severe burns. I believe these are superficial and you shouldn't have any long-term issues or marks. Eventually these should go away. Don't scrub or rub the area harshly, and make sure you keep the areas covered and use sunscreen on it. If you do have discoloration or hyperpigmentation in the coming weeks/months, you could get a prescription called hydroquinone which helps to alleviate pigment irregularities.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.